Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Wichita, KS

April 14, 2001Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2001, 6:46 PM CDT for Rice County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 6:46 PM CDT (23:46 UTC)
Expired
Apr 14, 2001, 7:30 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rice County, KS

The radar

The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:00 PM CDTHail 0.75Sterling, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 142346
SVRICT
KSC159-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 640 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM STERLING...OR ABOUT 14 MILES NORTHWEST OF 
HUTCHINSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF RICE COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 730 PM CDT.

LAT...LON 3819 9829 3817 9822 3819 9793 3824 9801

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:08 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 14, 3:08 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SAT APR 14 2001

THUNDERSTORM CHANCES OF IMMEDIATE CONCERN THIS AFTERNOON.  TEMPS AND
THE POSSIBILITY OF NEXT CHANCE OF PRECIPITATION BY THE FIRST OF NEXT
WEEK THE FOCUS BEYOND.  LATEST SFC ANALYSIS HAS LOW OVER SWRN KANSAS
WITH WEAK BOUNDARY INVOF KANS-OKLA BORDER...WORKING NWD. DEWPTS
CREEPING INTO THE LOWER 60S ALONG THE BOUNDARY AND EXPECT MSTR TO
CONTINUE TO MOVE NWD.  WATER VAPOR SHOWING UPPER WAVE MOVING RAPIDLY
OUT OF ERN COLORADO WITH APPARENT GRAVITY WAVES DEVELOPING AHEAD OF
IT...JUST WEST OF CWA.  ELEVATED CONVECTION HAS ALREADY BROKEN OUT
AND WOULD EXPECT AREAL COVERAGE TO INCREASE PRIOR TO 00Z.

AFOREMENTIONED UPPER SYSTEM SHOULD MOVE ACROSS THE STATE FAIRLY
QUICKLY AS MODELS INDICATE IT EXITING THE REGION AFTER 06Z TONIGHT.
PRECIPITATION SHOULD BEGIN TO CONCENTRATE ITSELF MORE SOUTH AND EAST
IN AREA OF ENHANCED LIFT TOWARD OVERNIGHT.  WILL KEEP MENTION OF
PRECIP THEN WITH EMPHASIS BEING PLACED ON S CNTRL/SERN ZONES.  WILL
ALSO KEEP SOME MENTION OF SVR EARLY.  TEMPERATURES TO BE L40S NORTH
TO U40S SOUTH WITH SFC FLOW SWITCHING NWRLY.

BY SUNDAY...ZONAL FLOW SHOULD PREDOMINATE WITH CLEARING CONDITIONS.
THINK ANY LINGERING PRECIP SHOULD BE OVER PRIOR TO SUNRISE OVER SERN
ZONES GIVEN SPEED OF UPPER SYSTEM AND WILL REMOVE AM MENTION THERE.
FOR TEMPS...WILL GENERALLY FOLLOW WARMER FWC NUMBERS AS EXPECT SUN
TO OFFSET WEAK CAA.

NEXT SHOT OF COOLER AIR TO WORK ITS WAY SWD SUNDAY NIGHT AND MONDAY
AS COLD FRONT APPROACHES AREA.  MAIN UPPER LOW EXPECTED TO TRACK
ACROSS NRN U.S. WITH SFC LOW APPROACHING FROM THE SOUTHWEST.  GOOD
BROADSCALE LIFT INDICATED OVER THE AREA WHICH SHOULD MOVE EWD
THROUGH THE DAY.  ERLY SFC FLOW SHOULD HELP INCRS MOISTURE AS WELL.
WILL KEEP MENTION OF PRECIPITATION IN FOR MONDAY ACRS THE
NORTH...BUT KEEP POPS RATHER LOW ATTM.

IN THE EXTENDED...SFC HIGH TO SETTLE IN BEHIND COLD FRONT THROUGH
WEDNESDAY.   TEMPS SHOULD REMAIN RATHER COOL AND WILL TWEAK
DOWNWARD.  UPPER RIDGING IN PLACE INTO FRIDAY WITH NO SIGNIFICANT
PRECIPITATION CHANCES.  RIDGE BEGINS TO BREAK DOWN BY SATURDAY SEE
NEXT SHOT OF RAIN.

FCSTID = 16
ICT   49  74  45  64 /  50  10   0  10
HUT   47  72  42  63 /  50  10   0  10
EWK   47  71  43  62 /  50  10   0  10
EQA   48  73  43  63 /  50  10   0  10
WLD   50  74  45  65 /  50  10   0  10
RSL   43  68  38  56 /  30   0   0  20
GBD   44  69  39  57 /  30   0   0  20
SLN   45  70  40  59 /  40   0   0  20
MPR   46  70  39  60 /  40   0   0  20
CFV   52  75  45  65 /  70  10   0  10
CNU   51  75  44  65 /  70  10   0  10
K88   50  74  43  64 /  70  10   0  10

.ICT...NONE.

In the hours before

Special weather statement, Apr 14, 3:01 PM CDT, 3 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:21 PM CDTSevere Thunderstorm WarningICTSaline39 min
Apr 14, 3:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln54 min
Apr 14, 3:13 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline62 min
Apr 14, 4:19 PM CDTSevere Thunderstorm WarningICTSaline56 min
Apr 14, 5:16 PM CDTSevere Thunderstorm WarningICTHarper59 min
Apr 14, 6:19 PM CDTSevere Thunderstorm WarningICTReno56 min
Apr 14, 6:22 PM CDTSevere Thunderstorm WarningICTKingman53 min
Apr 14, 6:34 PM CDTTornado WarningICTKingman56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.